Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 22, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2023, 4:25 PM CDT for Polk County, Saint Croix County, Wisconsin. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2023, 4:25 PM CDT (21:25 UTC)
- Expired
- Jul 3, 2023, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:30 PM CDT | HAIL 1 | Star Prairie, WI | Hail of at least quarter size was getting larger as the report was being made. |
| Jul 3, 4:40 PM CDT | HAIL 1 | 3 Wnw Deer Park, WI | Report from mPING: Quarter (1.00 in.). |
| Jul 3, 4:45 PM CDT | TSTM WND DMG | 3 Sw Deer Park, WI | Report from mPING: Trees uprooted or snapped, time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
299
WUUS53 KMPX 032125
SVRMPX
WIC095-109-032200-
/O.NEW.KMPX.SV.W.0022.230703T2125Z-230703T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Mon Jul 3 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Croix County in west central Wisconsin...
South central Polk County in northwestern Wisconsin...
* Until 500 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located over New Richmond,
or 20 miles north of River Falls, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Star Prairie around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4510 9266 4524 9255 4528 9233 4508 9239
TIME...MOT...LOC 2124Z 256DEG 15KT 4515 9257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
549
WWUS53 KMPX 032135
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Mon Jul 3 2023
WIC095-109-032200-
/O.CON.KMPX.SV.W.0022.000000T0000Z-230703T2200Z/
St. Croix WI-Polk WI-
435 PM CDT Mon Jul 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 435 PM CDT, a severe thunderstorm was located over Star Prairie,
or 21 miles north of River Falls, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotter reported 1 inch hail near Star
Prairie at 430 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central St. Croix and south central Polk Counties, including the
following locations... Huntington, Deer Park and New Richmond
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9261 4524 9255 4528 9233 4511 9238
TIME...MOT...LOC 2135Z 256DEG 15KT 4516 9251
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:56 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 3, 2:56 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 3 2023
.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023
KEY MESSAGES:
- Scattered strong storms this afternoon and evening, especially MSP
metro and northeast into WI. Wind is the primary threat.
- More widespread showers and storms on Tuesday across the entire
area, with a higher threat for strong/severe storms.
A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.
More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.
By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jul 3 2023
Prevailing VFR for the remainder of the afternoon with only diurnal
cu to pester any clear skies. There was narrow band of low-level cu
making its way across the northern half of the state and will
continue eastward. The primary concern is focused around potential MVFR
conditions tonight as widespread scattered showers and thunderstorms
develop this evening into tomorrow morning from west to east across
all MN sites. Guidance was hinting at a break in the rainfall between
late tonight/early tomorrow morning followed by additional
rain/storms later in the day. The greatest impacts are expected
tomorrow afternoon and evening and will be introduced next TAF.
Southwest winds this afternoon will become variable tonight.
KMSP...VFR thru out except TSRA. TS should initiate between 22z-23z
this afternoon with medium to high confidence. Storm coverage will be
isolated to scattered at best. Conditions dry out overnight into Tue
AM. Another round of TS is expected Tue aftn but opted to leave out
a mention until confidence increases on timing and coverage
/OUTLOOK FOR KMSP/
TUE...VFR with periods of MVFR/TSRA. Winds SW 10-15 kts.
WED...VFR. Winds NW 10-15 kts.
THU...VFR. Winds W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
Wright.
WI...None.
&&
DISCUSSION...DPH
AVIATION...RMDHazardous weather outlook, Jul 3, 3:01 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Mon Jul 3 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 042015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms this afternoon and tonight. A few storms may be severe with large hail and damaging winds, especially across southern Minnesota into western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk of severe thunderstorms Tuesday afternoon and evening across much of the area. Large hail, damaging winds, and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 3, 3:10 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Mon Jul 3 2023
WIZ014-032100-
Polk WI-
310 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of Polk County through
400 PM CDT...
At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Frederic to near Scandia.
Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Frederic around 315 PM CDT.
Other locations in the path of these storms include St. Croix Falls,
Taylors Falls and Dresser.
This includes U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4521 9216 4521 9275 4530 9275 4533 9270
4536 9270 4540 9265 4545 9265 4549 9271
4565 9262 4564 9260 4565 9253 4573 9252
4572 9216
TIME...MOT...LOC 2009Z 249DEG 7KT 4573 9246 4526 9276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 3, 3:22 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Mon Jul 3 2023
MNZ091-032115-
Martin MN-
322 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of Martin County
through 415 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Welcome, or 9 miles northwest of Fairmont, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Truman.
This includes Interstate 90 between mile markers 82 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9485 4371 9485 4385 9458 4385 9425
4350 9425
TIME...MOT...LOC 2022Z 270DEG 14KT 4374 9460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 3, 4:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Mon Jul 3 2023
WIZ014-015-032200-
Polk WI-Barron WI-
400 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of Barron and eastern
Polk Counties through 500 PM CDT...
At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Hertel to Amery. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Clear Lake around 415 PM CDT.
Other locations in the path of these storms include Cumberland,
Prairie Farm, Haugen and Rice Lake.
This includes the following highways...
U.S. Highway 53 between mile markers 140 and 152.
U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4572 9215 4564 9215 4564 9166 4521 9189
4521 9254 4572 9220
TIME...MOT...LOC 2100Z 303DEG 20KT 4570 9215 4530 9240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:10 PM CDT | Special Weather Statement | MPX | Polk | 50 min |
| Jul 3, 3:19 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 41 min |
| Jul 3, 4:00 PM CDT | Special Weather Statement | MPX | Barron | 60 min |
| Jul 3, 4:53 PM CDT | Special Weather Statement | MPX | Saint Croix | 52 min |
| Jul 3, 5:02 PM CDT | Special Weather Statement | MPX | Barron | 58 min |
| Jul 3, 5:56 PM CDT | Special Weather Statement | MPX | Saint Croix | 49 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | MPX | Saint Croix | 89 min |
| Jul 3, 6:31 PM CDT | Special Weather Statement | MPX | Pepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.